LOK SABHA ELECTIONS 2019: INDIA DECIDES

Lifestyle Health and Wellbeing 13 Apr 2019 Struggling to wean o ...

Struggling to wean off antidepressants?

DECCAN CHRONICLE/THE CONVERSATION GLOBAL
Published Apr 13, 2019, 8:46 pm IST
Updated Apr 20, 2019, 8:51 pm IST
Getting off antidepressants can be challenging due to likely withdrawals and setbacks being a part of the process.
The condition called antidepressant discontinuation syndrome affects about 20 per cent of people withdrawing from antidepressants. (Photo: Representational/Pexels)
 The condition called antidepressant discontinuation syndrome affects about 20 per cent of people withdrawing from antidepressants. (Photo: Representational/Pexels)

Depression is a common mental disorder affecting over 300 million people across the world. Alongside other therapies, medication is often used to treat patients with depression.

Antidepressants are powerful drugs that affect the way the neurotransmitters in our brains work, usually with the outcome of increasing the overall amount of a chemical called serotonin. Low levels of serotonin cause low mood, so increasing the availability of this transmitter improves mood.

 

To be in a position where you feel ready to come off antidepressants is a good thing. But it’s not necessarily an easy thing, particularly if you’ve been taking antidepressants for a long time. There is a possibility of withdrawal symptoms and even the chance of relapsing back into a depression. These risks can’t be removed, but they can be managed.

The illness trajectory

Depression can last for a minimum of two weeks, but will more commonly last for months or years. For some, it will be present for the duration of their lives. Typically, those who suffer from a major depressive disorder will be taking antidepressants for many years.

Antidepressants can sometimes cause side effects such as weight gain, fatigue, sexual dysfunction and insomnia. It’s understandable that people will want to stop taking these drugs as soon as possible or after they have felt well for a considerable time.

But this process carries risks, so it’s important to establish a plan with your doctor before proceeding.

Antidepressant discontinuation syndrome

Your body becomes used to having the drugs in its system, so withdrawal can cause side effects. A condition called antidepressant discontinuation syndrome affects about 20 per cent of people withdrawing from antidepressants.

This syndrome can cause flu-like symptoms (headache, body aches and sweating), difficulty sleeping, irritability, feeling sick (nausea or even vomiting), disturbance in balance, confusion, anxiety and agitation.

These symptoms may only last for a week, but could have more serious consequences if not monitored properly, such as falling back into depression. It’s important to have a withdrawal plan with your GP or prescribing doctor, so that these symptoms can be measured and medications adjusted accordingly.

Some antidepressants such as Paroxetine and Venlafaxine (selective serotonin reuptake inhibitors) are more likely to cause withdrawal, so extra care should be taken with these medicines. Other drugs like Fluoxetine can be withdrawn over a shorter period, or even act as a buffer while withdrawing from other antidepressants.

Steps to take if you’re coming off antidepressants

  • Coming off antidepressants too quickly may increase the risk that a person will fall into a depression again and need to revert to taking medication, creating a cycle of depression.
  • The American Psychiatric Association and the UK National Collaborating Centre for Mental Health suggest antidepressants are taken for up to several weeks after the depression symptoms have ceased, particularly if you have been on them for many years. The key aim here is to prevent a relapse into depression.
  • It takes between four to eight weeks for an antidepressant to start working effectively, and it will take just as long for your body to get used to not being on them.
  • A general guide is to withdraw from antidepressants over around four weeks, but longer if you are on a group of drugs called monoamine oxidase inhibitors. This process involves a gradual reduction of the amount of the drug you’re taking over time, according to the plan you and your doctor have agreed upon. Keeping track of how this is affecting your mood is helpful.

*The article was originally published by The Conversation Global Perspectives.

...




ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT
ADVERTISEMENT